Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 297, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Oct 4, 2005, 4:19 PM CDT for Emmet County, Iowa. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 4, 2005, 4:19 PM CDT (21:19 UTC)
- Expired
- Oct 4, 2005, 4:40 PM CDT
- In force
- 21 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Emmet County, IA
The radar
The Sioux Falls radar (KFSD), 167 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 4:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1230 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 4:00 PM CDT, 19 minutes earlier.
Area forecast discussion, Oct 4, 4:00 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 400 PM CDT TUE OCT 4 2005 .DISCUSSION... FORECAST ISSUES TODAY WILL CENTER AROUND THE COLD FRONTAL PASSAGE AND ASSOCIATED PRECIP ACTIVITY ALONG AND BEHIND THE FRONT. AT 08Z THE FRONT HAS PUSHED TO JUST WEST OF THE IOWA BORDER. AS THE SURFACE LOW RIDES UP THE FRONT AND INTO SOUTHERN MINNESOTA THE FRONT WILL PICK UP SPEED. BY 15Z THE FRONT IS FORECAST TO BE THROUGH HALF THE STATE. THE MODELS ARE IN DECENT AGREEMENT ON TIMING ISSUES ALTHOUGH THE NAM HAS NOW BECOME THE SLOWER MODEL. THE GFS STILL HAD THE BEST CONSISTENCY AND INITIALIZED BETTER THAN THE NAM SO I WENT WITH THE GFS ON TIMING AND TEMPS. THE SLIGHTLY FASTER ONSET OF THE COLD FRONT SHOULD MAKE FOR COOLER TEMPS. AT OUR CURRENT TEMP OF 73 AT DMX...THIS WILL LIKELY BE THE HIGH FOR TODAY. STRONG CAA WL KEEP TEMPS STEADY THIS MORNING WITH FALLING TEMPS ALL AFTERNOON. I AM NOT PARTICULARLY IMPRESSED WITH CONVECTIVE TRENDS WITH THE FROPA. THE BEST CAPES WL BE IN MN AND THEY LOOK TO RANGE BETWEEN 1200 TO 1500 J/KG. IN IA CAPES OF 900-1100 IS ALL THE MODELS ARE FORECASTING. AS FOR SHEAR...THE BEST SHEAR IS POST FRONTAL AND THE SHEAR IS IMPRESSIVE BEHIND THE FRONT BUT IT IS OUT OF PHASE. GIVEN THE MARGINAL CAPES AND BEST SHEAR POST FRONTAL I THINK THE SEVERE THREAT WILL BE MINIMAL OVER OUR CWA. FURTHER EAST WHERE THERE WILL BE MORE DAYTIME HEATING THE CHANCES WILL BE A LITTLE BETTER...AS WILL CHANCES BE CLOSER TO THE LOW IN MN. GIVEN THE EXPECTED ACCELERATION OF THE FRONT THROUGH THE CWA FLASH FLOOD CONCERNS ARE ALSO MINIMAL. HIGH PRESSURE BUILDS IN BEHIND THE FRONT TONIGHT AND TEMPERATURES WILL COOL INTO THE MID TO UPPER 30S. THE MODELS WANT TO CLEAR US OUT FAIRLY QUICKLY AND BASED ON THE EXPANSIVE CLOUD COVER TO THE NORTH AND WEST I THINK THAT MAY BE A BIT OVERDONE. IF THE CLOUDS HANG IN THEN TEMPS WILL NOT DROP AS MUCH AS WE THINK. WE WILL ADVISE THE DAY SHIFT OF THIS CAVEAT. FOR THURSDAY THROUGH SATURDAY HIGH PRESSURE REMAINS FIRMLY IN PLACE AND TEMPS WILL BE QUITE COOL. THERE WILL BE ABOUT A 30 DEGREE DIFFERENCE IN HIGHS FROM EARLIER THIS WEEK AND THURSDAY. BY LATE IN THE WEEKEND AND THE START OF NEXT WEEK RETURN FLOW AROUND THE HIGH WILL ACT TO MODERATE TEMPS AND WE SHOULD SEE A RETURN TO 70 DEGREE READINGS. THIS WILL PROBABLY BE SHORT LIVED THOUGH AS EXTENDED MODELS WANT TO CARVE A BIG TROUGH ACROSS THE WESTERN PLAINS ON TUESDAY AND MOVE IT OVER THE UPPER MIDWEST TUESDAY NIGHT AND WEDNESDAY. I HAVE TWEAKED THE EXTENDED FOR TIMING OF THE TROUGH. TEMPS SHOULD DIP ONCE AGAIN TO BELOW NORMALS ON WEDNESDAY WITH THE PASSAGE OF THE TROUGH. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FAB
Hazardous weather outlook, Oct 4, 3:56 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 356 PM CDT TUE OCT 4 2005 IAZ004>007-015>017-023>026-033>035-044-045-051100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-CRAWFORD- CARROLL- 356 PM CDT TUE OCT 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA...ALONG AND NORTHWEST OF A LINE FROM HAMPTON...TO GOWRIE...TO CARROLL. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE LATE THIS AFTERNOON AND EARLY THIS EVENING. A FEW STORMS COULD PRODUCE HAIL UP TO QUARTER SIZE AND 60 MPH WIND GUSTS. AN ISOLATED TORNADO CANNOT BE RULED OUT BEFORE SUNSET. ADDITIONAL NON-SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 4 AM WEDNESDAY ACROSS AREAS FROM ESTHERVILLE TO DENISON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EARLY AFTERNOON WEDNESDAY. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH 60 MPH WINDS AND PENNY SIZE HAIL THE MAIN THREATS. THE MOST FAVORED AREA FOR SEVERE WEATHER IS ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR. PATCHY FROST IS EXPECT LATE THURSDAY NIGHT AS TEMPERATURES DIP INTO THE LOW TO MID 30S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THROUGH 7 OR 8 PM THIS EVENING. ACTIVATION IS ALSO POSSIBLE WEDNESDAY THROUGH EARLY AFTERNOON. IAZ027-028-036>039-046>050-057>062-070>075-081>086-092>097-051100- BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE- STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 356 PM CDT TUE OCT 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...SOUTHEAST OF A LINE FROM HAMPTON...TO GOWRIE...TO CARROLL. .DAY ONE...TONIGHT NON-SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 4 AM WEDNESDAY ACROSS AREAS FROM AUDUBON TO TAYLOR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY FROM WEST TO EAST ACROSS CENTRAL AND SOUTHERN IOWA. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH 60 MPH WINDS AND PENNY SIZE HAIL THE MAIN THREATS. THE MOST FAVORED AREA FOR SEVERE WEATHER IS ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR. PATCHY FROST IS EXPECT LATE THURSDAY NIGHT AS TEMPERATURES DIP INTO THE LOW TO MID 30S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE WEDNESDAY...MAINLY FROM LATE MORNING THROUGH THE AFTERNOON HOURS. KINNEY
In the hours before
Local storm report, Oct 4, 3:42 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
342 PM CDT TUE OCT 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 2 E CYLINDER 43.09N 94.51W
10/04/2005 0.88 INCH PALO ALTO IA PUBLIC
&&
RDONAVONLocal storm report, Oct 4, 4:05 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
405 PM CDT TUE OCT 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 4 N WHITTEMORE 43.12N 94.42W
10/04/2005 0.88 INCH KOSSUTH IA PUBLIC
MOSTLY PEA SIZED HAIL WITH A FEW UP TO NICKEL SIZED
&&
RDONAVONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 3:33 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Palo Alto | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.